Missouri, 2022Flooding in Missouri, January 1 to 2, 2022
January 1 to 2, 2022 · NWS SGF · 2 events in 2 counties and zones
Rain, occasionally heavy, falling over an extended period caused some isolated flooding of two low water crossings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain, occasionally heavy, falling over an extended period caused some isolated flooding of two low water crossings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 1, 11:45 AM CST, 26 minutes earlier.
Area forecast discussion, Jan 1, 11:45 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1145 AM CST Sat Jan 1 2022
Key Messages:
1. Flash flooding is possible over southern Missouri this morning.
A Flood Watch has been issued for portions of south central
Missouri where 1-3 inches of rain is possible.
2. A cold front will bring much colder temperatures today. Rain
will change over to a light mixture of snow...sleet...and
freezing rain with up to an inch of snow and a glaze to a tenth of
an inch of ice accumulations.
3. Wind chills will quickly fall on today as well...dropping
through the teens and single digits north of I-44 by 6 PM...and
then further overnight into the single digits to perhaps teens
below zero tonight into Sunday morning.
4. A warming trend will then occur for next week followed by
another round of cold temperatures later in the week.
.SHORT TERM...(Today and tonight)
Issued at 313 AM CST Sat Jan 1 2022
Rain was ongoing across the region this morning as a strong storm
system was moving across the plains ahead of a deep upper level
trough. An arctic cold front was already making its way across
Missouri and is expected to continue moving south through the
region today.
Heavy rainfall remains a concern for portions of south central
Missouri. Short range and CAMS models continue to indicate 1-3
inches of rain for this area. While the bulk of instability looks
to be south of the region, what instability there is will aid in
rainfall production with precipitable water values in excess of an
inch. Thus, the Flood Watch will continue into today.
The next in a the weather concerns for today turns to wintry
precipitation potential. As the cold front pushes through the
region, precipitation will change from rain to a mix of freezing
rain, sleet and snow. The leading edge of the front is expected to
be slightly quicker that models suggest as they handle the shallow
leading edge of the cold air poorly. With that said, think the
cold air will push into the area fast enough to turn
precipitation to sleet fairly quick, which should help limit the
amount of freezing rain and ice accretion that occurs.
A dry slot indicated by the models the past few runs is not quite
as pronounced with the latest runs. this may allow for ice
crystals to return across central Missouri aiding in producing
light snow as the precipitation begins to end. Freezing drizzle
may then develop in the dry slot as ice crystals diminish.
Overall, where the Winter Weather Advisory is in place up to and
inch of sleet and snow along with a glaze to two tenths of an inch
of ice are possible.
Finally, cold air will drop temperatures quickly through the day
today. By lunch time, most areas north of I-44 should be in the
upper 20s to lower 30s and by midnight, all of the Ozarks will be
below 30 degrees with western and central Missouri and
southeastern Kansas in the teens. This will combine with windy
conditions through the day and overnight tonight to produce wind
chills on the zero to 12 below range tonight. With this concern, a
Wind Chill Advisory has been issued areas that are expected to see
wind chill at -10 degrees or below.
.LONG TERM...(Sunday through Friday)
Issued at 313 AM CST Sat Jan 1 2022
Sunday will be rather cold with highs only in the 20s. Lingering
light snow or flurries will also occur as the upper level trough
makes its way across the area. Winds will taper off during the
day.
The surface low will move east of the region Monday allowing for
southerly winds to bring a slow warm up to the region for the
first half of next week. However, models are indicating a cold
clipper system moving through the region Wednesday night into
Thursday that may bring some light snow to the region, but will
bring another round of cold temperatures to the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM CST Sat Jan 1 2022
KSGF/KJLN/KBBG tafs: Will generally see IFR ceilings along with
periods of rain/drizzle/mixed winter precip during this period
with some improvement late in the period. Sfc wave of low pressure
over the area now will shift east with colder air continuing to
move in over the next few hours. Mixed type light precipitation
will continue at times becoming mostly snow or light freezing
drizzle later in the period. Will monitor trends. Gusty northwest
winds will develop as the low shifts east.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 PM CST this evening for MOZ096>098-104>106.
Winter Weather Advisory until 6 AM CST Sunday for MOZ055>058-
066>071-077>081-088>090-094.
Wind Chill Advisory from midnight tonight to 10 AM CST Sunday
for MOZ055-056-066-067.
KS...Winter Weather Advisory until 6 AM CST Sunday for KSZ073-097-101.
Wind Chill Advisory from midnight tonight to 10 AM CST Sunday
for KSZ073-097.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...DSAHazardous weather outlook, Jan 1, 5:55 AM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
555 AM CST Sat Jan 1 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
555 AM CST Sat Jan 1 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited flooding risk.
Limited lightning risk.
Elevated excessive cold risk.
Limited non thunderstorm wind risk.
Elevated ice accumulation risk.
Limited snow and sleet risk.
DISCUSSION...
Heavy rain will be posisble over far southern Missouri through
today, which may lead to flooding. A Flood Watch is in effect
through 6pm Saturday. Isolated thunderstorms may produce lightning
at times.
A cold front will move through the region today resulting in
quickly falling temperatures changing rainfall to a light mixture
of snow...sleet...and freezing rain. While amounts will be
light...up to an inch of snow and a glaze to a tenth of an inch of
ice...the rapidly falling temperatures will result in the
potential for slippery roads impacting travel from the I-44
corridor northward where a Winter Weather Advisory is in effect
through tonight.
Wind chills will quickly fall through the day today...dropping
through the teens and single digits north of I-44 by 6 PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Wind chills will fall below -5 to -10 degrees Sunday morning as
temperatures drop into the single digits and teens and winds gust
to 20-25mph. A Wind Chill Advisory is in effect from midnight
through 10am Sunday.
A clipper system will bring the chance for light snow to the area
by the middle of next week with a return of cold air for the end
of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Flood, Ozark
- When
- January 1, 12:11 PM CST to 8:00 PM CST
- Where
- Ozark County, 0.89 mi NW of Mammoth to 0.83 mi NW of Mammoth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.540, -92.410
Route T at Possum Walk Creek was flooded and impassable due to high water.
Flood, Wright
- When
- January 1, 4:55 PM CST to January 2, 2:00 AM CST
- Where
- Wright County, 4.42 mi NE of Mansfield to 4.03 mi NE of Mansfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -92.530
Highway AB at Wolf Creek was flooded and impassable due to high water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998678, 998679.